Hail, Tazewell
- When
- May 13, 5:05 PM CST to 5:06 PM CST
- Where
- Tazewell County, Tremont
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.520, -89.480
Low pressure moving across central Illinois triggered scattered strong thunderstorms during the evening of May 13th. A few of the storms produced large hail and locally heavy rainfall across Tazewell County and Christian County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure moving across central Illinois triggered scattered strong thunderstorms during the evening of May 13th. A few of the storms produced large hail and locally heavy rainfall across Tazewell County and Christian County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 2:04 PM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 304 PM CDT FRI MAY 13 2011 .DISCUSSION... ISSUED 300 PM CDT FRI MAY 13 2011 THE MAIN CHALLENGE WITH THE SHORT TERM FORECAST WILL BE TIMING AND COVERAGE OF SHOWERS/STORMS TONIGHT THROUGH SUNDAY NIGHT. THE UPPER LOW WILL BE SLOW TO DEPART...AND INDIVIDUAL SHORTWAVE MOTIONS ARE BEING HANDLED POORLY BY THE MODELS...BASED ON TODAYS PERFORMANCE. WILL TREND TOWARD THE 4KM HI-RES MODELS FOR THE NEXT 48 HOURS...AS THEY SEEM TO BE DOING BETTER THAN THE OPERATIONAL COUNTERPARTS. THE LATEST SURFACE ANALYSIS SHOWS AN ELONGATED COLD FRONTAL BOUNDARY ALONG THE WESTERN IL BORDER...THEN EXTENDING EAST ACROSS NORTHERN ILLINOIS. ALOFT...AN UPPER LOW IS CHURNING ACROSS SOUTHWEST MISSOURI...PUTTING ILLINOIS IN THE UPPER DIFLUENT FLOW WHICH IS FAVORABLE FOR SYNOPTIC SCALE LIFT. THE PRIMARY AREAS INSTABILITY SUFFICIENT FOR STRONGER STORMS APPEARS TO BE DIRECTLY UNDER THE UPPER LOW IN MISSOURI...AS WELL AS IN NORTHERN IL ALONG THE EAST-WEST PORTION OF THE COLD FRONT...THEN FARTHER SOUTH TOWARD SE MISSOURI/FAR SOUTHERN IL/W TENNESSEE. SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. OUR TIME IN THE WARM SECTOR WILL COME TO AN END TONIGHT...AS THE SURFACE COLD FRONT SLIDES EAST ACROSS CENTRAL IL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MAJORITY OF CENTRAL IL BY THIS EVENING AND CONTINUE OVERNIGHT. INDIVIDUAL AREAS MAY ONLY SEE ACTUAL SHOWERS OR STORMS FOR A FEW HOURS OVER THE NEXT 12-18 HOURS...BUT LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY PRECIP EVENT DURING THAT TIME. THUNDERSTORM CHANCES WILL BE HIGHEST THIS EVENING...ESPECIALLY SOUTH OF I-70 IN THE HIGH DIFFERENTIAL POSITIVE VORTICITY ADVECTION /DPVA/ AHEAD OF THE STRONGEST SHORTWAVE ALOFT. WE WILL KEEP ISOLATED THUNDER EVERYWHERE THIS EVENING...THEN PULL BACK TO JUST SHOWERS AFTER MIDNIGHT. FOR SATURDAY...THE NAM/GFS ARE INDICATING LITTLE IF ANY RAIN/STORMS...WHILE THE 4KM OUTPUT IS INDICATING MUCH MORE WIDESPREAD COVERAGE UNDER THE UPPER COLD CORE. HIGH TEMPS WILL BE DRAMATICALLY COLDER THAN TODAY...WITH HIGHS 15-20 DEG COOLER...AND BREEZY NW WINDS MAKING IT FEEL EVEN COLDER. BASED ON UPSTREAM CONDITIONS UNDER THE UPPER TROUGH AXIS...WE EXPECT 60-70 PERCENT COVERAGE OF RAIN FOR CENTRAL IL. A BAND OF SHOWERS WILL MOST LIKELY SET UP FROM NORTH TO SOUTH ORIENTED WITH THE UPPER TROUGH AXIS...THE SLOWLY EXPAND EAST WITH TIME. WILL GO WITH LIKELY POPS ALL DAY. SATURDAY NIGHT THRU SUNDAY EVENING WILL SEE SCATTERED SHOWERS CONTINUING AS A SECONDARY LOBE OF THE UPPER TROUGH ROTATES OUT OF THE UPPER PLAINS TOWARD THE CENTRAL MISSISSIPPI RIVER VALLEY. THE SECOND UPPER VORTEX WILL BRING A REINFORCING PUSH OF COLD AIR ALOFT...WHICH WILL CREATE ELEVATED INSTABILITY DUE TO STEEP LAPSE RATES. WE KEPT LIKELY POPS CONTINUING INTO SATURDAY NIGHT ACROSS OUR N CWA AS THE INITIAL UPPER VORTEX LIFTS AWAY...THEN WENT WITH CHANCE POPS THROUGH SUNDAY EVENING FOR THE SECONDARY UPPER TROUGH. TEMPS WILL BE WELL BELOW NORMAL ALL WEEKEND DUE TO THE UNSEASONABLY COLD AIRMASS WITH THIS SLOW MOVING SYSTEM. WE ARE NOT EXPECTING FROST CONDITIONS...BUT LOWS ON SUNDAY NIGHT WILL DROP NEAR THE UPPER 30S IN OUR NORTHERN AREAS. LONG TERM...MONDAY THROUGH FRIDAY. MONDAY WILL BE THE START OF A DRY PERIOD WHICH SHOULD EXTEND THROUGH AT LEAST WEDNESDAY...AS RISING HEIGHTS ALOFT SUPPORT AN EXTENDED PERIOD OF HIGH PRESSURE AT THE SURFACE. MONDAY NIGHT MAY BE OUR COLDEST NIGHT OF THE NEXT WEEK...WITH UPPER 30S FOR LOWS IN OUR NORTHERN COUNTIES. A GRADUAL WARMUP WILL BEGIN ON TUESDAY THROUGH THE REST OF THE WEEK AS SOUTHERLY WINDS DEVELOP AGAIN ON THE BACK SIDE OF THE SURFACE RIDGE. RAIN CHANCES ARE RELATIVELY LOW WED NIGHT AND THURSDAY AND AGAIN ON FRIDAY AS THE UPPER LOW SENDS RETROGRADING SHORTWAVES BACK TOWARD ILLINOIS FROM THE EAST. CAN NOT RULE OUT A FEW SHOWERS DURING THAT TIME...BUT WE HAVE ONLY INCLUDED SLIGHT CHANCE POPS FOR NOW. SHIMON && .AVIATION... ISSUED 1240 PM CDT FRI MAY 13 2011 VFR CONDITIONS EARLY THIS AFTERNOON WILL GRADUALLY DETERIORATE LATER THIS AFTERNOON AND EVENING AS MVFR CEILINGS AND VISIBILITIES DEVELOP AND EVENTUALLY TO IFR CEILINGS AFTER SUNSET. THIS DUE TO LOW CLOUDS OVER IA BEHIND THE COLD FRONT TO SPREAD SE ACROSS CENTRAL IL LATE THIS AFTERNOON AND INTO MID EVENING. SO FAR TODAY SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN NORTH OF I-74 LIFTING NORTHWARD INTO NORTHERN IL AND OVER CENTRAL AND WEST MO CLOSER TO CUTOFF UPPER LEVEL LOW IN SW MO. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING MID AND LATE AFTERNOON AND CONTINUE THROUGH MID EVENING AS ATMOSPHERE GETS INCREASINGLY MORE UNSTABLE WITH TEMPS IN THE UPPER 70S AND LOWER 80S AND DEWPOINTS IN THE 50S. A RATHER DISORGANIZED AREA OF 1005 MB LOW PRESSURE OVER CENTRAL IL INTO NORTHERN INDIANA WITH PUSH A COLD FRONT SLOWLY SE FROM THE IL RIVER TOWARD I-70 DURING THIS EVENING AND TOWARD THE OH RIVER BY SUNRISE SAT. ALSO 560 DM 500 MB LOW OVER SW MO TO DRIFT EAST ACROSS SOUTHERN MO AND DEEPEN TO 558 DM OVER WESTERN KY SAT MORNING. COMBINATION OF APPROACHING UPPER LEVEL LOW INTO THE MID MS VALLEY ALONG WITH SURFACE LOW AND COLD FRONT MOVING SE THROUGH CENTRAL IL THIS AFTERNOON TO GRADUALLY INCREASE COVERAGE OF SHOWERS AND THUNDERSTORMS. ADDED TEMPO GROUP OF THUNDERSTORMS FROM 20Z-24Z (3-7 PM) ACROSS THE CENTRAL IL TAF SITES. SPC KEEPS SLIGHT RISK OF SEVERE STORMS SOUTH OF I-64 THIS AFTERNOON AND EVENING...THOUGH CAN NOT RULE OUT AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH HAIL AND GUSTY WINDS. HUETTL && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 248 PM CDT FRI MAY 13 2011 ILZ027>031-037-038-042>046-048-051>057-061-062-066-067-071-072- 141100- CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR- EFFINGHAM-JASPER-KNOX-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-MOULTRIE- PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 248 PM CDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THIS EVENING. THE STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS...BRIEF HEAVY RAINS AND FREQUENT LIGHTNING...MAINLY EAST OF THE ILLINOIS RIVER...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY EAST OF I-55. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ036-040-041-047-049-050-141100- CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT- 248 PM CDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE IN THE AFTERNOON AND CONTINUE THIS EVENING. THE STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS...BRIEF HEAVY RAINS AND FREQUENT LIGHTNING...MAINLY EAST OF THE ILLINOIS RIVER...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE ILLINOIS RIVER WILL CONTINUE TO SLOWLY FALL...BUT REMAIN ABOVE FLOOD STAGE DOWNSTREAM OF PEORIA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE ILLINOIS RIVER WILL CONTINUE TO SLOWLY FALL...BUT WILL REMAIN ABOVE FLOOD STAGE WELL INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ063-068-073-141100- CLARK-CRAWFORD-LAWRENCE- 248 PM CDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE IN THE AFTERNOON AND CONTINUE THIS EVENING. THE STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS... BRIEF HEAVY RAINS AND FREQUENT LIGHTNING...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE WABASH RIVER WILL REMAIN IN FLOOD THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. KH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 529 PM CDT FRI MAY 13 2011 ILZ029-037-132330- PEORIA-TAZEWELL- 529 PM CDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TAZEWELL AND SOUTHERN PEORIA COUNTIES UNTIL 630 PM CDT... AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PEKIN...MOVING NORTH AT 5 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARQUETTE HEIGHTS... BARTONVILLE... CREVE COEUR... EAST PEORIA... OTHER LOCATIONS AFFECTED INCLUDE...NORTH PEKIN AND GROVELAND. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4070 8966 4067 8947 4046 8950 4052 8970 TIME...MOT...LOC 2229Z 199DEG 6KT 4057 8957 HUETTL
The Lincoln radar (KILX), 43 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Thunderstorms with very heavy rain produced rainfall rates of 2.00 per hour for about two hours in eastern Tazewell County. This produced extensive flooding of many streets, rural roads and creeks. The most affected areas extended from Washington to east of Morton, through Mackinaw to just north of Hopedale.
Thunderstorms with very heavy rain produced rainfall rates of nearly 3.00 per hour in southern Christian County resulting in flash flooding. Most rural roads south and east of Illinois Route 48 from Morrisonville to Owaneco to the Montgomery County line were impassable the entire evening.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305590, 305591, 316533, 316549.